Hail, Logan
- When
- March 22, 5:04 PM CST
- Where
- Logan County, 12.04 mi SW of Russell Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.803, -101.335
Strong to severe thunderstorms brought hail as large as quarter size to Logan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong to severe thunderstorms brought hail as large as quarter size to Logan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 22, 1:13 PM CST, 3 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 113 PM MDT Sun Mar 22 2020 .SHORT TERM...(This evening through Wednesday) Issued at 1240 PM MDT Sun Mar 22 2020 Tonight...a light wind is expected under a generally clear sky behind the shower and thunderstorm activity that is currently moving through the area. Some fog is possible from near McCook to Norton and Hill city to parts of Gove county to Tribune and points east and south. Low temperatures are expected to range from the mid 20s to around 30 in far eastern Colorado to the mid 20s to mid 30s east of the CO/KS border. Monday-Monday night...dry conditions are expected through much of the day with high temperatures of 60 to 65 degrees. Light winds in the early morning will establish a south to southeasterly component from late morning through the rest of the day. 3 hour pressure falls of 5 to 7mb across the western half of the area will favor southeast winds sustained in the 20 to 25 mph range with higher gusts. Shower and thunderstorm activity is expected to increase in coverage from late afternoon through the evening before exiting the area from west to east after midnight as a weather disturbance moves through. The forecast area is under a marginal threat for severe thunderstorms. Low temperatures range from the low to mid 30s in far eastern Colorado, mid 30s to mid 40s east of the border. Tuesday-Tuesday night...dry weather is expected. We will need to watch our Nebraska counties for the possibility of some precipitation during the evening as some mid level moisture quickly moves east across that area. High temperatures are expected to be in the low to upper 60s. Low temperatures in the low 30s west to around 40 east. Wednesday...continued dry with high temperatures in the mid 60s north to low 70s south. .LONG TERM...(Wednesday night through Sunday) Issued at 112 PM MDT Sun Mar 22 2020 At the start of the extended period the upper-level models are showing the upper-level flow becoming meridional over the High Plains as an trough moves into the High Plains from the northwest. Meanwhile, on the surface, the models are showing a ridge of high pressure located over the Northern High Plains and surface trough located along the Front Range. As the upper-level trough moved over the High Plains it will aid in the trough along the Front Range to develop into a low pressure system and move eastward into the Mississippi Valley. This pattern will produce highs in the upper 60s to upper 50s on Thursday before rain showers impact the region Thursday night through Friday night. Fridays highs will be in the lower 60s to upper 50s while the overnight lows will maintain the middle 30s. Heading into the weekend, high pressure will influence the region with dry conditions, along with near normal temps on Saturday and above normal temps on Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1055 AM MDT Sun Mar 22 2020 A weather disturbance will move through the Tri-State area this afternoon bringing a chance for showers and isolated thunderstorms to the KGLD terminal in the 20z-22z timeframe and KMCK 22z-24z. There could be some reductions in visibility due to moderate rainfall and for KMCK cigs may drop below vfr category. After 00z vfr conditions expected with light and variable winds. KMCK may see some fog redevelop Monday morning but at this time confidence is not high enough to include a sub vfr category to the forecast. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...BW AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 210 PM MDT Sun Mar 22 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231300- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 210 PM MDT Sun Mar 22 2020 /310 PM CDT Sun Mar 22 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A broken line of showers and a few thunderstorms will move across much of the Tri-State area through early this evening. Hail below one inch in diameter and wind gusts to 35 mph are the primary threats. Fog is possible after midnight from McCook to Norton, Hill City, Oakley, Tribune and Leoti. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Scattered thunderstorms may develop across portions of Northwest Kansas Monday evening. An isolated strong storm cannot be ruled out, mainly east of Highway 83. Marginal fire weather conditions are possible Wednesday afternoon west of a line from Flagler to Burlington to Sharon Springs and Leoti. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Goodland KS
347 PM MDT Sun Mar 22 2020
KSZ013-027-028-222215-
Wallace KS-Logan KS-Sherman KS-
347 PM MDT Sun Mar 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...
NORTHWESTERN LOGAN AND SOUTHERN SHERMAN COUNTIES UNTIL 415 PM MDT/515
PM CDT/...
At 346 PM MDT/446 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Ruleton, moving southeast at 30 mph.
Hail up to one half inch and wind gusts to 40 mph will be possible
with this storm. The hail may accumulate on the ground to a depth of
an inch or two.
Locations impacted include...
Goodland.
This includes Interstate 70 in Kansas between mile markers 13 and 19.
LAT...LON 3924 10195 3936 10176 3921 10139 3913 10139
3897 10155
TIME...MOT...LOC 2146Z 308DEG 24KT 3935 10188
DDTSpecial Weather Statement National Weather Service Goodland KS 355 PM MDT Sun Mar 22 2020 KSZ027-222215- Wallace KS- 355 PM MDT Sun Mar 22 2020 ...Brief Landspout Tornadoes Possible... At 353 PM MDT, conditions are becoming favorable for the development of landspout tornadoes in and close to north central Wallace county. However, at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. This landspout threat will remain over mainly rural areas of north central Wallace County. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3904 10175 3913 10187 3913 10176 3909 10166 DDT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT SUN MAR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL GOODLAND 39.35N 101.71W
03/22/2020 E0.25 INCH SHERMAN KS TRAINED SPOTTER
TIME APPROXIMATED FROM RADAR.
&&Special Weather Statement
National Weather Service Goodland KS
412 PM MDT Sun Mar 22 2020
KSZ013-027-028-222300-
Wallace KS-Logan KS-Sherman KS-
412 PM MDT Sun Mar 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...
NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN COUNTIES UNTIL 500 PM
MDT/600 PM CDT/...
At 411 PM MDT/511 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles southeast of
Goodland to 10 miles north of Sharon Springs. Movement was southeast
at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms. The hail may accumulate on the ground to a depth of an
inch or two.
Locations impacted include...
Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3911 10192 3924 10177 3929 10162 3919 10139
3914 10139 3913 10136 3896 10143 3886 10171
TIME...MOT...LOC 2211Z 321DEG 9KT 3922 10156 3903 10181
JNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT SUN MAR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 SW GOODLAND 39.34N 101.73W
03/22/2020 E0.50 INCH SHERMAN KS NWS EMPLOYEE
HAIL COVERED THE GROUND. TIME OF HAIL
FALLING ESTIMATED BY RADAR.
&&Special Weather Statement
National Weather Service Goodland KS
602 PM CDT Sun Mar 22 2020
KSZ028-042-222345-
Wichita KS-Logan KS-
602 PM CDT Sun Mar 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA AND LOGAN
COUNTIES UNTIL 645 PM CDT...
At 602 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Monument to 11 miles
southeast of Wallace. Movement was southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Russell Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3885 10144 3907 10118 3878 10084 3870 10095
3870 10113 3858 10113 3856 10115
TIME...MOT...LOC 2302Z 324DEG 16KT 3902 10109 3878 10145
JNThe Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876295.